Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 104, NWS Twin Cities, MN

July 18, 20194 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 18, 2019, 4:50 AM CDT for 4 counties in Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2019, 4:50 AM CDT (09:50 UTC)
Expired
Jul 18, 2019, 5:15 AM CDT
In force
25 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Kandiyohi County, MN, Pope County, MN, Stearns County, MN, Swift County, MN

The radar

The Minneapolis radar (KMPX), 155 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WUUS53 KMPX 180950
SVRMPX
MNC067-121-145-151-181015-
/O.NEW.KMPX.SV.W.0104.190718T0950Z-190718T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
450 AM CDT Thu Jul 18 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pope County in west central Minnesota...
  West central Stearns County in central Minnesota...
  Northeastern Swift County in west central Minnesota...
  Northwestern Kandiyohi County in central Minnesota...

* Until 515 AM CDT.

* At 449 AM CDT, a severe thunderstorm was located near Lake Hassel,
  or 24 miles southeast of Morris, moving east at 45 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Lake Hassel, Norway Lake, Gilchrist, Sunburg and Swift Falls. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4535 9562 4552 9553 4547 9505 4525 9509
TIME...MOT...LOC 0949Z 290DEG 37KT 4541 9547 

HAIL...1.50IN
WIND...<50MPH
 
$$

JLT
4 follow-up statements
242 
WWUS53 KMPX 180956
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
456 AM CDT Thu Jul 18 2019

MNC067-121-145-151-181015-
/O.CON.KMPX.SV.W.0104.000000T0000Z-190718T1015Z/
Pope MN-Stearns MN-Swift MN-Kandiyohi MN-
456 AM CDT Thu Jul 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHEASTERN POPE...WEST CENTRAL STEARNS...NORTHEASTERN SWIFT AND
NORTHWESTERN KANDIYOHI COUNTIES...

At 456 AM CDT, a severe thunderstorm was located 8 miles east of Lake
Hassel, or 25 miles northwest of Willmar, moving east at 45 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Lake Hassel, Norway Lake, Gilchrist, Sunburg and Swift Falls. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4535 9562 4552 9553 4547 9505 4525 9509
TIME...MOT...LOC 0956Z 282DEG 38KT 4541 9540 

HAIL...1.50IN
WIND...<50MPH
 
$$

JLT
019 
WWUS53 KMPX 181000
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
500 AM CDT Thu Jul 18 2019

MNC067-121-145-151-181015-
/O.CON.KMPX.SV.W.0104.000000T0000Z-190718T1015Z/
Pope MN-Stearns MN-Swift MN-Kandiyohi MN-
500 AM CDT Thu Jul 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHEASTERN POPE...WEST CENTRAL STEARNS...NORTHEASTERN SWIFT AND
NORTHWESTERN KANDIYOHI COUNTIES...

At 500 AM CDT, a severe thunderstorm was located 11 miles east of
Lake Hassel, or 23 miles northwest of Willmar, moving east at 45 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Gilchrist, Sunburg and Swift Falls. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4538 9546 4551 9540 4547 9505 4533 9508
TIME...MOT...LOC 1000Z 282DEG 38KT 4540 9534 

HAIL...1.50IN
WIND...<50MPH
 
$$

JLT
350 
WWUS53 KMPX 181006
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
506 AM CDT Thu Jul 18 2019

MNC145-151-181016-
/O.CAN.KMPX.SV.W.0104.000000T0000Z-190718T1015Z/
Stearns MN-Swift MN-
506 AM CDT Thu Jul 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL STEARNS AND
NORTHEASTERN SWIFT COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4549 9530 4548 9513 4542 9513 4541 9506
      4533 9508 4537 9525 4541 9526 4541 9533
TIME...MOT...LOC 1006Z 276DEG 39KT 4541 9524 

$$

MNC067-121-181015-
/O.CON.KMPX.SV.W.0104.000000T0000Z-190718T1015Z/
Pope MN-Kandiyohi MN-
506 AM CDT Thu Jul 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHEASTERN POPE AND NORTHWESTERN KANDIYOHI COUNTIES...

At 506 AM CDT, a severe thunderstorm was located 8 miles southwest of
Brooten, or 21 miles northwest of Willmar, moving east at 45 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
southeastern Pope and northwestern Kandiyohi Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4549 9530 4548 9513 4542 9513 4541 9506
      4533 9508 4537 9525 4541 9526 4541 9533
TIME...MOT...LOC 1006Z 276DEG 39KT 4541 9524 

HAIL...1.00IN
WIND...<50MPH
 
$$

JLT
678 
WWUS53 KMPX 181014
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
514 AM CDT Thu Jul 18 2019

MNC067-121-181023-
/O.EXP.KMPX.SV.W.0104.000000T0000Z-190718T1015Z/
Pope MN-Kandiyohi MN-
514 AM CDT Thu Jul 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POPE AND
NORTHWESTERN KANDIYOHI COUNTIES WILL EXPIRE AT 515 AM CDT...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning will be allowed to expire. However small hail 
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
The Twin Cities.

LAT...LON 4549 9530 4548 9513 4542 9513 4541 9506
      4533 9508 4537 9525 4541 9526 4541 9533
TIME...MOT...LOC 1013Z 278DEG 33KT 4543 9518 

$$

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:27 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 18, 2:27 AM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
227 AM CDT Thu Jul 18 2019

.SHORT TERM...(Today through Friday)
Issued at 227 AM CDT Thu Jul 18 2019

Thunderstorms developed prior to midnight across northern Iowa along
the increasing low level jet and upper level jet streak moving
across southern Minnesota. This feature will aid in the continuation
of convection across the southwest, south central and portions of
east central Minnesota through sunrise, and possibly up to 9 am
local. Elsewhere, the convection across northeast South Dakota could
form more activity across central Minnesota during the morning.
Otherwise, once this activity moves off into Wisconsin, skies should
clear with the heat and humidity building. Heat indices will
approach or exceed 95 to 100 degrees by the afternoon. The heat
advisory may need to be extended farther to the northwest across
southwest, and west central Minnesota where heat indices will likely
exceed 100 degrees. Models are trying to develop another complex of
storms in south central/southeast Minnesota this evening. This is
where the higher percentages will be, with slight chance elsewhere.
The current flash flood watch will be allowed to expire at 7 am.
However, an additional watch could be issued based on the convection
expected across the same areas this evening. No other changes to the
forecast for tonight or Friday with the frontal boundary near the
area which will lead to additional thunderstorms likely.

.LONG TERM...(Friday night through Wednesday)
Issued at 227 AM CDT Thu Jul 18 2019

In the long term we experience a pattern transition which will
bring a trend toward mild and drier weather into next week.

To start out, however, we will still have fast westerly flow
across the region and the stalled boundary over the area, which
will be conducive to the potential for showers and thunderstorms with
heavy rainfall on Friday night & Saturday. By Sunday the front
finally looks to have shifted south of the area, so that is the
most likely day to be dry over the weekend.

Monday into the middle of next week there is good model agreement
that the large scale pattern will feature an amplified western
CONUS ridge and an eastern CONUS trough. While fleeting light
precipitation chances can't be ruled out as weak waves top the
western ridge, overall dry weather and near-normal temperatures
would be expected.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1107 PM CDT Wed Jul 17 2019

Showers and thunderstorms are expected to develop across southern
MN overnight, particularly southeast of a RWF-MSP-RNH line.
Another cluster of storms over central SD is heading east and
should weaken, but it will need to be watched. Otherwise, mostly
clear skies are likely through the period.

KMSP...Chances are MSP will probably miss out on the thunderstorm
activity tonight, with most of it staying south. Storms will be
close enough to continue the VCTS mention between 08-11Z.

/OUTLOOK FOR KMSP/
Fri...VFR. Isolated TSRA. Winds SW 5 kts becoming NW.
Sat...VFR. Chc TSRA. Wind NE 5 kts.
Sun...VFR. Wind N 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from noon today to 7 PM CDT Friday for WIZ023>028.

     Flash Flood Watch until 7 AM CDT this morning for WIZ026.

MN...Heat Advisory from noon today to 7 PM CDT Friday for MNZ060>063-
     067>070-074>078-082>085-091>093.

     Flash Flood Watch until 7 AM CDT this morning for MNZ076>078-
     083>085-092-093.

&&

SHORT TERM...JLT
LONG TERM...LS
AVIATION...BORGHOFF
Hazardous weather outlook, Jul 18, 1:35 AM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
135 AM CDT Thu Jul 18 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
190645-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
135 AM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

Through 6 AM, the main weather hazard will be locally torrential
rainfall, especially in the flash flood watch area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Heat Advisory is in effect Thursday afternoon through Friday
for south central and east central Minnesota into west central
Wisconsin. Heat indices both days will reach 100 to 105 during the
afternoon.

There is a chance for additional thunderstorms from late Thursday
though the weekend, with a few severe storms possible over that
time period along with locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 18, 4:11 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
411 AM CDT Thu Jul 18 2019

MNZ063-069-070-078-180945-
Washington-Dakota-Goodhue-Scott-
411 AM CDT Thu Jul 18 2019

...A LINE OF STORMS WILL AFFECT DAKOTA...EASTERN SCOTT...NORTHWESTERN
GOODHUE AND SOUTHWESTERN WASHINGTON COUNTIES...

At 411 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Prior Lake to near Stanton. Movement
was northeast at 55 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Northfield, Bloomington, Eagan, Burnsville, Lakeville, Apple Valley,
Shakopee, Cottage Grove, Inver Grove Heights, Savage, Prior Lake and
Hastings.

This includes the following highways...
 Interstate 35 between mile markers 75 and 80.
 U.S. Highway 61 between mile markers 101 and 104.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4452 9328 4454 9328 4454 9334 4467 9364
      4479 9337 4481 9325 4486 9320 4491 9309
      4471 9272 4463 9262 4446 9304 4447 9316
TIME...MOT...LOC 0911Z 243DEG 47KT 4467 9346 4451 9310

JLT
Special weather statement, Jul 18, 4:18 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
418 AM CDT Thu Jul 18 2019

MNZ041-047-048-180945-
Stevens-Pope-Douglas-
418 AM CDT Thu Jul 18 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DOUGLAS...POPE AND
EASTERN STEVENS COUNTIES...

At 417 AM CDT, a strong thunderstorm was located over Morris, moving
northeast at 55 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Alexandria, Morris, Glenwood, Starbuck, Hancock, Lowry, Kensington,
Cyrus, Donnelly, Holmes City, Villard and Forada.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 96 and 107.
 U.S. Highway 59 between mile markers 158 and 176.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4565 9607 4576 9582 4576 9577 4579 9576
      4597 9536 4549 9514 4541 9571 4541 9586
TIME...MOT...LOC 0917Z 243DEG 47KT 4559 9585

JLT
Special weather statement, Jul 18, 4:44 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
444 AM CDT Thu Jul 18 2019

MNZ048-055-057-181015-
Kandiyohi-Pope-Swift-
444 AM CDT Thu Jul 18 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN POPE...NORTHEASTERN
SWIFT AND NORTHWESTERN KANDIYOHI COUNTIES...

At 443 AM CDT, a strong thunderstorm was located near Lake Hassel, or
21 miles southeast of Morris, moving east at 40 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Brooten, Lake Hassel, Gilchrist, Sunburg and Swift Falls.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4554 9513 4542 9513 4541 9509 4532 9507
      4537 9561 4552 9562
TIME...MOT...LOC 0943Z 273DEG 36KT 4543 9552

JLT
Local storm report, Jul 18, 4:47 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
447 AM CDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     HAIL             1 SSW PRIOR LAKE        44.70N 93.43W
07/18/2019  E1.75 INCH       SCOTT              MN   TRAINED SPOTTER

&&

LS
Special weather statement, Jul 18, 4:48 AM CDT, 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
448 AM CDT Thu Jul 18 2019

MNZ063-070-WIZ024-181015-
Washington-Dakota-Pierce-
448 AM CDT Thu Jul 18 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DAKOTA...
SOUTHEASTERN WASHINGTON AND NORTHWESTERN PIERCE COUNTIES...

At 448 AM CDT, a strong thunderstorm was located over Prescott, or 12
miles southwest of River Falls, moving northeast at 50 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
River Falls, Cottage Grove, Hastings, Prescott, Ellsworth,
Beldenville, Kinnickinnic State Park, Point Douglas and Afton State
Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4467 9287 4482 9290 4486 9267 4486 9246
      4471 9240 4469 9269 4471 9273 4468 9274
TIME...MOT...LOC 0948Z 244DEG 42KT 4476 9283

JLT
Local storm report, Jul 18, 4:50 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
450 AM CDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HAIL             SAVAGE                  44.76N 93.36W
07/18/2019  E1.25 INCH       SCOTT              MN   PUBLIC

&&

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:04 AM CDTSpecial Weather StatementMPXFaribault41 min
Jul 18, 3:31 AM CDTSpecial Weather StatementMPXLe Sueur29 min
Jul 18, 4:11 AM CDTSpecial Weather StatementMPXDakota, Scott34 min
Jul 18, 4:18 AM CDTSpecial Weather StatementMPXPope, Stevens27 min
Jul 18, 4:28 AM CDTSevere Thunderstorm WarningMPXDakota, Scott17 min
Jul 18, 4:44 AM CDTSpecial Weather StatementMPXPope31 min
Jul 18, 5:59 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Waseca31 min
Jul 18, 6:35 PM CDTTornado WarningMPXMartin25 min
Jul 18, 6:37 PM CDTTornado WarningMPXWaseca23 min
Jul 18, 6:58 PM CDTTornado WarningMPXFaribault, Martin32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.